Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 144, NWS Grand Rapids, MI

September 6, 2006Oceana County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 6, 2006, 2:37 PM EDT for Oceana County, Michigan. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 2006, 2:37 PM EDT (18:37 UTC)
Expired
Sep 6, 2006, 2:58 PM EDT
In force
21 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 108 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.6 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 12:24 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 6, 12:24 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1224 PM EDT WED SEP 6 2006

.UPDATE...
MORNING FOG HAS BURNED OFF WITH MOSTLY SUNNY SKIES IN PLACE. A FEW
CU ARE BEGINNING TO FORM AND EXPECT THIS TREND TO CONTINUE. SCT-BKN
CUMULUS SHOULD DEVELOP THROUGH THE COURSE OF THE AFTERNOON. MAIN
CONCERN THIS AFTERNOON IS WHETHER OR NOT WE HAVE A CHANCE AT
CONVECTION. BOTTOM LINE IS...FEEL CHANCES ARE SLIM AND THEREFORE
DECIDED TO LEAVE THE 20 POPS IN THE FORECAST. PLENTY OF INSTABILITY
IS PRESENT WITH MODIFIED (75/58 T/TD) DTX AND GRB SOUNDINGS YIELDING
CAPES APPROACHING 2000 J/KG AND LI/S NEAR -7 C. PROBLEM WILL BE A
FOCUS. YESTERDAY WE HAD THE AID OF THE UPPER LOW. TODAY WE HAVE
RIDGING BUILDING IN AT 850MB/S. THERE IS A WEAK BOUNDARY DROPPING
SOUTH AND THIS MAY BE A FOCUS. ZONES SENT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUKE
Hazardous weather outlook, Sep 6, 12:15 PM EDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1215 PM EDT WED SEP 6 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-071015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1215 PM EDT WED SEP 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING
ACROSS SOUTHWEST MICHIGAN. THE PROBABILITY OF STORMS IS QUITE SMALL.
SEVERE THUNDERSTORMS ARE NOT EXPECTED. BRIEF HEAVY RAIN...CLOUD TO
GROUND LIGHTNING STRIKES AND PEA SIZE HAIL WOULD BE THE MAIN
THREATS. A FEW OF THE STRONGER STORMS COULD PRODUCE HAIL UP TOWARD
ONE HALF TO THREE QUARTERS OF AN INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WAVES ON LAKE MICHIGAN WILL BUILD TO 3 TO 5 FEET ON THURSDAY NIGHT
AS WINDS INCREASE OUT OF THE SOUTHWEST. THE NEXT CHANCE OF
THUNDERSTORMS WILL BE FRIDAY AFTERNOON AND NIGHT AS A COLD FRONT
DROPS SOUTH FROM CANADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 2:11 PM EDTSevere Thunderstorm WarningGRRMuskegon49 min
Sep 6, 3:54 PM EDTSevere Thunderstorm WarningGRRMecosta36 min
Sep 6, 4:27 PM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm33 min
Sep 6, 4:55 PM EDTSevere Thunderstorm WarningGRRIonia35 min
Sep 6, 5:04 PM EDTSevere Thunderstorm WarningGRRBarry, Kent41 min
Sep 6, 5:28 PM EDTSevere Thunderstorm WarningGRRClinton, Ionia17 min
Sep 6, 5:37 PM EDTSevere Thunderstorm WarningGRRMuskegon, Newaygo38 min
Sep 6, 6:35 PM EDTSevere Thunderstorm WarningGRRBarry, Kalamazoo40 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.